An Overview of Serotonin Syndrome

Show Article Table of Contents

The buildup of the chemical serotonin in the body can cause a potentially fatal (albeit rare) disease known as Serotonin Syndrome. This syndrome mostly occurs when a patient takes a cocktail of medications that increase serotonin, such as a triptan for their migraines and an antidepressant for their depression, both of which act to increase levels of serotonin in the brain.

It's unclear why some people develop serotonin syndrome and others do not when taking the same combination of medications. Likewise, it's unclear why some people develop only a mild form of serotonin syndrome and others develop a more severe form that is life-threatening.

Symptoms

Symptoms of serotonin syndrome are highly variable. They include:

  • Restlessness and/or anxiety
  • Confusion and/or disorientation
  • Pressured speech
  • Diarrhea and vomiting
  • Sweating
  • Tremor
  • Muscle stiffness, especially in the legs
  • Difficulty with balance
  • Shivering

On a physical exam, if your doctor suspects serotonin syndrome, he may look for fever, high blood pressure, a fast heart rate, overactive reflexes (called hyperreflexia), involuntary twitching of a muscle (called myoclonus), or dilated pupils (called mydriasis).

Rare findings of serotonin syndrome that occur in severe cases include:

  • Muscle breakdown (called rhabdomyolysis)
  • Seizures
  • Kidney failure
  • Respiratory (breathing) failure
  • Disseminated intravascular coagulation (DIC)

Causes

There are three ways in which serotonin syndrome may occur.

Causes of Serotonin Syndrome

  1. Use of two or more serotonergic medications (meaning medications that increase serotonin levels)
  2. An overdose of a single serotonergic medication
  3. Increasing the dose of a single serotonergic medication

There is also a number of migraine-related medications that have the potential to cause serotonin syndrome. These include:

  • Reglan (metoclopramide), an antinausea medication
  • Triptans and dihydroergotamine, which are acute migraine medications
  • Valproic acid and other preventive migraine medications
  • Certain anti-depressants, like selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), dopamine-norepinephrine reuptake inhibitors like Wellbutrin (bupropion), and tricyclic antidepressants

Other non-migraine related medications that may contribute to the development of serotonin syndrome include Tramadol (Ultram), which is a pain medication, Flexeril (cyclobenzaprine), which is a muscle relaxant, certain illegal drugs such as cocaine and MDMA (ecstasy), St. John's Wort, Robitussin (dextromethorphan), Monoamine-oxidase inhibitors, and lithium.

Diagnosis

There is no guaranteed lab test that is used to diagnose serotonin syndrome. This is because serotonin syndrome is a clinical diagnosis, one that doctors make by putting the pieces together based on a person's medications, symptoms, and physical examination.

That said, there are some laboratory findings that may help a doctor specify the diagnosis, including:

  • An elevated white blood cell count on a complete blood count blood test (CBC)
  • An elevated creatine phosphokinase (CPK), which indicates muscle injury
  • A decreased bicarbonate level, as seen on a basic metabolic panel (BMP), which indicates a state of acidosis in the body

Treatment

The good news is that the majority of cases of serotonin syndrome are mild and can be resolved.

Most cases can be resolved by stopping the culprit medication(s) and taking a benzodiazepine to reduce agitation and lower blood pressure and/or heart rate. In more serious cases, hospitalization is required, and the following measures may be taken:

  • Continuous heart monitoring
  • Oxygen administration
  • Intravenous (through the vein) fluid administration
  • Administration of an antidote for serotonin called cyproheptadine

Prevention

The best way to prevent serotonin syndrome is to be sure your doctor knows all of your medications including anything you take over-the-counter. This way your doctor can avoid prescribing you too many serotonin-increasing medications, or at least advise you on symptoms if you are taking more than one medication that increases serotonin levels.

In addition, serotonin syndrome usually occurs within one day of increasing a medication dose or adding on a serotonin-increasing medication. B

Be sure to contact your doctor right away if you are not feeling well or are concerned about serotonin syndrome within a short time of altering a serotonin-containing medication.

A Word From Verywell

The strong role serotonin plays in the body makes it an excellent target for many medications. This comes with certain risks, however. As in all things, moderation is key here. Do not let the fear of this syndrome stop you from taking medications that can really help you. Instead, remain cautious and sensible by communicating well with your doctor and reporting any new symptoms.

Was this page helpful?
Article Sources